Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 67, NWS Grand Rapids, MI

July 2, 2011Clare County, Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 2011, 1:49 PM EDT for Clare County, Osceola County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 1:49 PM EDT (17:49 UTC)
Expired
Jul 2, 2011, 2:30 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clare County, MI, Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 95 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3122 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS53 KGRR 021749
SVRGRR
MIC035-133-021830-
/O.NEW.KGRR.SV.W.0067.110702T1749Z-110702T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN...
  OSCEOLA COUNTY IN CENTRAL MICHIGAN...

* UNTIL 230 PM EDT

* AT 144 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8
  MILES EAST OF EVART..AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REED CITY...          HARRISON...           CLARE...
  LEROY...              MARION...             EVART...
  FARWELL...            HIGHLAND...           HARTWICK TWP...
  MIDDLE BRANCH TWP...  SYLVAN TWP...         ORIENT TWP...
  SEARS...              DIGHTON...            TUSTIN...
  HERSEY...             SEBEWA TWP...         DODGE LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4416 8461 4415 8460 4382 8460 4382 8556
      4416 8556 4417 8504
TIME...MOT...LOC 1749Z 254DEG 27KT 4394 8506
WIND...HAIL 60MPH 1.00IN

$$

TJT
1 follow-up statement
180 
WWUS53 KGRR 021808
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
208 PM EDT SAT JUL 2 2011

MIC133-021818-
/O.CAN.KGRR.SV.W.0067.000000T0000Z-110702T1830Z/
OSCEOLA MI-
208 PM EDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4416 8461 4415 8460 4382 8460 4382 8509
      4415 8509 4416 8508 4417 8496
TIME...MOT...LOC 1808Z 249DEG 22KT 4396 8493

$$

MIC035-021830-
/O.CON.KGRR.SV.W.0067.000000T0000Z-110702T1830Z/
CLARE MI-
208 PM EDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLARE COUNTY
UNTIL 230 PM EDT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST
OF HARRISON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HARRISON...           FARWELL...            DODGE LAKE...
  LONG LAKE HEIGHTS...  FREEMAN TWP...        WINTERFIELD TWP...
  FRANKLIN TWP...       SHERIDEN TWP...       LAKE GEORGE...
  LAKE...               LEOTA...              TEMPLE...
  MEREDITH...           BROWNS CORNER...      DOVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4416 8461 4415 8460 4382 8460 4382 8509
      4415 8509 4416 8508 4417 8496
TIME...MOT...LOC 1808Z 249DEG 22KT 4396 8493
WIND...HAIL 60MPH 1.00IN

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:15 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 2, 1:15 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT SAT JUL 2 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(405 AM EDT SAT JUL 2 2011)
A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN TODAY. SCATTERED
THUNDERSTORMS...POSSIBLY STRONG...ARE EXPECTED ALONG AND
AHEAD OF THE FRONT. HEAVY RAIN MAY ACCOMPANY THE STORMS. THE
THUNDERSTORMS WILL MOVE OUT OF THE ARE BY EVENING LEADING TO DRY
WEATHER FOR THE REST OF THE HOLIDAY WEEKEND.

&&

.SHORT TERM...(1152 AM EDT SAT JUL 2 2011)
(THIS AFTERNOON THROUGH MONDAY)
COLD FRONT ABOUT TO REACH NORTHWEST FORECAST AREA. SHOULD BE A DRY
FROPA ACROSS THERE...BUT ERODING CAP AND BUILDING INSTABILITY WILL
ALLOW SOME POTENTIAL FOR CONVECTION THIS AFTERNOON ACROSS THE
SOUTHERN FORECAST AREA. DROPPED OR LOWERED POPS ACROSS THE NORTH FOR
THIS AFTERNOON.

ACROSS THE SOUTH...TEMPS NEAR 90 AND SFC DEW POINTS ABOVE 70 THIS
AFTERNOON TRANSLATE TO IMPRESSIVE CAPES...WHICH MAY BE REALIZED IF
THE CAP ERODES AHEAD OF THE FRONT. WORKING AGAINST THE SEVERE
POTENTIAL IS A LACK OF SPEED SHEAR AND RATHER WEAK SFC CONVERGENCE.
SO WE EXPECT MAINLY ISOLATED SEVERE THREAT FROM MULTICELL CLUSTERS
OF STORMS RATHER THAN A MORE EXTENSIVE THREAT FROM A LINE OF
ORGANIZED STORMS.

THE FRONT WILL SAG SOUTH BY THIS EVENING WITH PRECIP CHANCES ENDING
FOR ALL BUT THE FAR SOUTHERN FORECAST AREA. DRY WEATHER TO FOLLOW
FOR SUNDAY AND MONDAY WITH SEASONABLE TEMPS.

&&

.LONG TERM...(405 AM EDT SAT JUL 2 2011)
(MONDAY NIGHT THROUGH FRIDAY)

MONDAY NIGHT INTO TUESDAY THE ATMOSPHERE IS STILL RELATIVELY
DRY...BUT THAT CHANGES AS WE GO THROUGH TUESDAY.  INCREASING
SOUTHWEST FLOW DRAWS UP MOISTURE FROM THE MIDDLE MS VALLEY.  THE
ATMOSPHERE DESTABILIZES DURING THE AFTERNOON. WILL NEED TO MONITOR
THE RISK FOR A LATE DAY THUNDERSTORM AS A RESULT...BUT SOUNDINGS
SHOW LITTLE OR NO CAPE BELOW 700 MB.  AS A RESULT WILL KEEP IT DRY
THROUGH TUESDAY.  ELEVATED INSTABILITY MOVES IN AHEAD OF AN
APPROACHING COLD FRONT TUESDAY NIGHT.  THE HIGH RES EURO IS MORE
AGGRESSIVE WITH THIS INSTABILITY THAN THE GFS.  WILL MAINTAIN THE
RISK FOR THUNDERSTORMS TUE NIGHT INTO WED WITH THE FRONTAL PASSAGE.

&&

.AVIATION...(115 PM EDT SAT JUL 2 2011)
THE COLD FRONT WILL MOVE SOUTHEAST THROUGH THE TAF SITES THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR TO
SE OF KGRR FROM MID TO LATE AFTN. HOWEVER COVERAGE OF TSTORMS WILL
LIKELY BE QUITE LIMITED DUE TO SEVERAL SIGNIFICANT INHIBITING
FACTORS SUCH AS MINIMAL SFC CONVERGENCE AND LACK OF UPPER LEVEL
FORCING. WARM AIR ALOFT WILL ALSO INHIBIT CONVECTIVE INITIATION
SIGNIFICANTLY IF NOT COMPLETELY. HOWEVER INSTABILITY IS ROBUST SO
ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. ALL SHOWER AND
STORMS SHOULD BE E/SE/S OF ALL OUR TAF SITES BY EARLY EVENING.

MVFR TO VFR CONDITIONS THIS AFTN WILL TRANSITION TO VFR TONIGHT
THROUGH 18Z SUN AS DRIER AIR MOVES IN BEHIND THE FRONT. POTENTIAL
FOR CUMULUS CLOUDS TO DEVELOP SUNDAY ALSO LOOKS FAIRLY LOW DUE TO
THE DRIER AIRMASS IN PLACE AND SUBSIDENCE UNDER THE HIGH PRESSURE
RIDGE.

&&

.MARINE...(405 AM EDT SAT JUL 2 2011)
SCATTERED THUNDERSTORMS ALONG THE COLD FRONT ARE THE MAIN THREAT
TODAY. OUTSIDE OF SHOWERS AND THUNDERSTORMS...WINDS AND WAVES WILL
REMAIN AOB ADVISORY CRITERIA TODAY.

&&

.HYDROLOGY...(405 AM EDT SAT JUL 2 2011)
THUNDERSTORMS ARE EXPECTED ALONG THE COLD FRONT TODAY. PWAT/S AOA
1.75 INCHES INDICATE A HEAVY RAIN THREAT ON AN STORM THAT DEVELOPS.
MID LEVEL WINDS ACTUALLY DECREASE THIS AFTERNOON AS THE FRONT MOVES
ACROSS THE CWA. THUS STORM MOVEMENT WILL PROBABLY BE ON THE SLOW
SIDE WHICH WILL ADD TO THE HEAVY RAIN THREAT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    93
SHORT TERM:  OSTUNO
LONG TERM:   MJS
AVIATION:    LAURENS
MARINE:      93
HYDROLOGY:   93
Hazardous weather outlook, Jul 2, 7:44 AM EDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 AM EDT SAT JUL 2 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
744 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON EAST
OF A MUSKEGON TO HARRISON LINE. THE MAIN HAZARD WILL BE DAMAGING
WINDS AND LARGE HAIL. THE PRIMARY STORM MOTION WILL BE EAST AT 25
MPH. FREQUENT LIGHTNING AND BRIEFLY HEAVY RAINFALL COULD ACCOMPANY
ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO
WEDNESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LMZ844>849-030945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
744 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG COULD CREATE HAZARDOUS BOATING CONDITIONS TODAY.

SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HAIL AND
FREQUENT LIGHTNING THIS AFTERNOON.

AN INCREASED RISK FOR RIP CURRENTS WILL EXIST MAINLY THROUGH EARLY
AFTERNOON FOR AREAS NORTH OF SOUTH HAVEN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO
WEDNESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:25 PM EDTSevere Thunderstorm WarningGRRClare38 min
Jul 2, 5:02 PM EDTSevere Thunderstorm WarningGRRVan Buren18 min
Jul 2, 5:10 PM EDTSevere Thunderstorm WarningGRRIngham25 min
Jul 2, 5:16 PM EDTSevere Thunderstorm WarningGRRJackson48 min
Jul 2, 7:14 PM EDTSpecial Weather StatementGRRJackson76 min
Jul 2, 7:57 PM EDTSpecial Weather StatementGRRJackson18 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.